Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2019, 4:52 PM CDT for Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2019, 4:52 PM CDT (21:52 UTC)
- Expired
- Jul 1, 2019, 5:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Rock County, MN, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 34 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:03 PM CDT | HAIL 1 | 4 N Valley Springs, SD | REPORT VIA SOCIAL MEDIA OF QUARTER SIZED HAIL IN BOOGE SOUTH DAKOTA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 3:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WUUS53 KFSD 012152 SVRFSD MNC133-SDC099-012215- /O.NEW.KFSD.SV.W.0034.190701T2152Z-190701T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 452 PM CDT Mon Jul 1 2019 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Western Rock County in southwestern Minnesota... Southeastern Minnehaha County in southeastern South Dakota... * Until 515 PM CDT. * At 451 PM CDT, a severe thunderstorms was located near Beaver Creek. A second severe thunderstorm was located near Rowena. Both storms are moving northeast at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Severe thunderstorms will be near... Sherman around 455 PM CDT. Hills around 505 PM CDT. Luverne, Beaver Creek, Hardwick and Blue Mounds State Park around 515 PM CDT. Other locations impacted by these severe thunderstorms include Steen. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4385 9612 4351 9624 4350 9664 4376 9652 TIME...MOT...LOC 2151Z 244DEG 19KT 4366 9642 4355 9651 HAIL...1.25IN WIND...<50MPH $$ Schumacher
1 follow-up statement
367
WWUS53 KFSD 012214
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
514 PM CDT Mon Jul 1 2019
MNC133-SDC099-012224-
/O.EXP.KFSD.SV.W.0034.000000T0000Z-190701T2215Z/
Rock MN-Minnehaha SD-
514 PM CDT Mon Jul 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ROCK AND SOUTHEASTERN
MINNEHAHA COUNTIES WILL EXPIRE AT 515 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Minnesota...and southeastern South Dakota.
LAT...LON 4385 9612 4351 9624 4350 9664 4376 9652
TIME...MOT...LOC 2214Z 244DEG 19KT 4371 9628 4360 9637
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:26 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 1, 3:26 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 326 PM CDT Mon Jul 1 2019 .SHORT TERM...(This Evening through Tuesday) Issued at 305 PM CDT Mon Jul 1 2019 Upper level ridge breaks down today, giving way to a more zonal flow aloft. This pattern will result in different vortmax/shortwaves moving through the region and hence, chances for precipitation. Currently, a mid-level shortwave moves east from central SD, while a quasi- stationary surface front extends from Tyndall to Madison to Marshall. This frontal boundary will be the main focus for the rest of the afternoon and evening as the environment will again be conducive for strong to severe thunderstorms. There is still uncertainty in thunderstorm coverage/location due to: 1) to cloud debris inhibiting enough daytime heating 2) and isolated showers from a weakening MCV located over southeast SD early this afternoon. However, destabilization is expected along the aforementioned boundary this afternoon/early evening. Instability increases over the warm sector with MLCAPE around 2k- 3k J/kg, steep low to mid level lapse rates and 0-6 km bulk shear from 25 to 35 knots along the boundary. The estimated window for the development of strong to severe thunderstorms is from 3pm CDT to 11 pm CDT in areas along and east of a line from Tyndall to Sioux Falls to Marshall. Initially, large hail will be the main risks; then damaging winds and isolated tornadoes as storms progress southeast through the evening hours. Warm air advection along with a 20/30kts low-level jet will continue to transport low to mid level moisture into the area. This could result in the development of training cells; hence the potential for heavy rainfall this evening. Rainfall rates from 1-2 in/hr will be possible with thunderstorms. The highest precipitation amounts are expected in southwest Minnesota. Storm totals of over an inch of rainfall will be possible; however this region have not received enough precipitation over the past days, enough to warrant a Flash Flood Watch at this time. Will need to continue monitor, as potential for localized flash flooding at areas of poor drainage is possible, mainly in Lyon County in Minnesota. Showers and thunderstorms will diminish from northwest to southeast late this evening into the overnight hours. Instability wanes after midnight; therefore any lingering storms developing should be elevated. Weak surface high builds in on Tuesday, bringing relatively dry conditions through the day. Temperatures expected to be slightly above normal, highs will range in the mids to upper 80s. .LONG TERM...(Tuesday Night through Monday) Issued at 305 PM CDT Mon Jul 1 2019 The holiday week brings multiple chances of thunderstorms, and right around average temperatures. Quasi-zonal flow aloft in response to a mid to upper level low in the Pacific northwest will continue to transport different impulses of energy/shortwaves through the region this week. The first shortwave during the extended moves over the forecast area early Wednesday morning. The associated surface front transverses the region during the afternoon hours, allowing for the development of thunderstorms. At this time, a few marginally strong to severe storms will be possible, but localized heavy rainfall looks to be the main threat as the low-level jet increases. Temperature-wise, there will be a "relieve" in temperatures and dewpoints through the week as the upper level ridge dissipates/moves off the region. Highs will range in the 80s, which is near normal for July standards. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 655 AM CDT Mon Jul 1 2019 Overnight convection diminishing early this morning, with mainly spotty showers north of a KMWM-KFSD-KONL line. As a couple of weak disturbances work through, could see spots of convection develop which have brief MVFR conditions, one such area moving into southeast South Dakota ahead of a MCV late morning. Should get a little post frontal/outflow stratocumulus to develop with areas of MVFR ceilings mainly north of Interstate 90 during the later morning and afternoon. Approach of a stronger wave should spur redevelopment during the later afternoon and evening hours near the stalled boundary across southeast SD into southwest MN, sliding through NW IA during the evening and early overnight. As skies clear tonight around KHON with diminishing wind, could see some patchy MVFR to IFR fog develop after 09z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...05 AVIATION...Chapman
Hazardous weather outlook, Jul 1, 5:56 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 556 AM CDT Mon Jul 1 2019 IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-SDZ056-062-066-067- 069>071-021100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton- Union- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will be possible into early afternoon, but by late afternoon and early evening, strong to potentially severe storms are expected to develop. The main threat with late day storms will be damaging winds to around 70 mph through midnight. An isolated tornado will also be possible during the late afternoon or early evening. While hail will also be a threat, only isolated storms should produce any hail up to quarter size. Areas of heavy rainfall are also possible this evening into the early overnight. Rainfall from one to two inches is possible, with locally heavier amounts across southwest Minnesota and far northern Iowa. This could produce some ponding in urban and poor drainage areas, as well as some flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT. IAZ021-022-031-032-NEZ013-014-021100- Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and northeast Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop by this evening from northeast Nebraska into northwest Iowa. A few storms could be strong to severe with a threat for damaging wind and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm CDT. SDZ038>040-050-052>055-057>061-063>065-068-021100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will prevail at times this morning, with additional development mainly east of the James River by later this afternoon. A few storms could become severe with the main threat as damaging wind, locally heavy rainfall and hail up to dime size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT. MNZ071-072-021100- Lincoln-Lyon- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for southwest Minnesota. .DAY ONE...Today and tonight. After heavy rainfall overnight and early this morning, additional storms expected to develop toward evening will bring a threat for flooding rainfall back to the area. In addition, a few storms could be severe, with damaging wind the primary threat. An isolated tornado is also possible, mainly between 5 pm and 9 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT.
In the hours before
Local storm report, Jul 1, 12:17 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND DMG GHENT 44.51N 95.89W
07/01/2019 LYON MN LAW ENFORCEMENT
TREE UPROOTED AND SOME CORN BLOWN OVER.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 18 min |
| Jul 1, 4:52 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 37 days |
| Jul 1, 4:16 PM CDT | Flash Flood Watch | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union | 9 hr |
| Jun 30, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| Jul 1, 2:32 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 28 min |
| Jul 1, 3:00 AM CDT | Flash Flood Warning | FSD | Lyon | 3 hr |
| Jul 1, 10:20 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| Jul 1, 2:54 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 51 min |
| Jul 1, 3:02 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 43 min |
| Jul 1, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Nobles | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.